Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 224, NWS Lincoln, IL

November 10, 1998Clark County, Edgar County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Nov 10, 1998, 7:28 AM CST for Clark County, Edgar County, Illinois. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 10, 1998, 7:28 AM CST (13:28 UTC)
Expired
Nov 10, 1998, 8:30 AM CST
In force
62 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Clark County, IL, Edgar County, IL

The radar

The Indianapolis radar (KIND), 129 km from the middle of the area, began a volume at 13:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 7:30 AM CSTThunderstorm WindChrisman, ILSeveral trees were blown down, one of which was blown down across Highway 36 near Chrisman.
Nov 10, 7:56 AM CSTThunderstorm WindMarshall, ILThunderstorm winds blew some roofing off of a building in Marshall and several power lines were blown down. Also, several trees were uprooted. No damage estimate was available.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 6:00 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.5 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

054 
WUUS1 KSPI 101329 RRA
SVRSPI
ILC023-033-045-101430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
728 AM CST TUE NOV 10 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN EAST CENTRAL ILLINOIS
  CRAWFORD COUNTY IN SOUTHEASTERN ILLINOIS
  EDGAR COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 830 AM CST

* AT 726 AM CST... DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS EXTENDING FROM JUST WEST OF CHRISMAN TO 10 MILES
  SOUTH OF NEWTON.... MOVING EAST AT 40 MPH. .

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARIS
  CASEY
  MARTINSVILLE
  OBLONG
  ROBINSON
  PALESTINE



DAMAGING WIND GUSTS OF 60 MPH OR HIGHER CAN BE EXPECTED. GET INSIDE
A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 8:40 PM CST, 10 hours 48 minutes earlier.

Area forecast discussion, Nov 9, 8:40 PM CST, 10 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
840 PM CST MON NOV 9 1998

FCST PROBLEM FOR TONIGHT AND TUESDAY IS STRONG/DAMAGING GRADIENT
WINDS EXPECTED WITH INTENSE LOW PRESSURE IN THE PLAINS. THIS LOW
IS PROGD TO DEEPEN SIGNIFICANTLY AFTER MIDNIGHT WITH PRESS FALLS
OF GRTR THAN 1 MB PER HOUR AS IT TRACKS TO WRN LK SUPERIOR BY
TUE AFTN. THIS VERY TIGHT GRADIENT WILL RESULT IN RAPIDLY INCRSG
WINDS ACRS CENT IL LATE TONIGHT AND DURING THE DAY TUESDAY.

TWO MAJOR CONCERNS WITH THE AFOREMENTIONED SCENARIO. FIRST...
SHOWERS AND THUNDERSTORMS XPCTD TO DEVELOP AHEAD OF THE ADVANCING
CDFNT WILL BE MOVG RAPIDLY WITH 850MB WINDS PROGD TO BE GRTR
THAN 70 KNOTS. I FEEL THAT A MODERATE SHOWER...AND ESPECIALLY A
THUNDERSTORM...WILL BE CAPABLE OF TRANSFERING PLENTY OF MOMENTUM
TO THE SURFACE TO RESULT IN DAMAGING WINDS TOWARD THE EARLY MORN
HOURS.

SECOND AND BIGGEST CONCERN IS THE GRADIENT WINDS FORECAST FOR TUESDAY.
WITH THE MAGNITUDE OF THE INTENSE LOW PRESSURE SYSTEM I BELIEVE THAT
HIGH WIND WARNING CRITERIA (SUSTAINED WIND 40 MPH OR GRTR...OR GUSTS 58
MPH OR HIGHER) AND DAMAGING WINDS CAN BE EXPECTED FOR SEVERAL HOURS ON
TUESDAY IN CENT IL FROM MID-MORNING INTO EARLY AFTERNOON. FWC WIND
FORECASTS SUPPORT THIS NOTIION...INDICATING SUSTAINED WINDS OF 38-48
MPH ACRS ALL OF CENT/ERN IL LATE MORN-ERLY AFTN TUESDAY. CURRENT
PROFILER DATA IN THE LOWEST GATES JUST DOWNSTREAM OF A 992MB SFC LOW
IN THE SRN PLAINS ALREADY SHOW 40 KT WINDS...WITH FURTHER STRENGTHENING
XPCTD AS THE LOW DEEPENS.

AS A RESULT...WOULD LIKE TO GET THE WORD OUT ASAP INSTEAD OF WAITING
FOR 4AM ZONES. BELIEVE A WIND EVENT OF THIS MAGNITUDE SHOULD HAVE
PLENTY OF ADVANCE NOTICE. THUS...WILL BE UPGRADING WIND ADVISORY TO
A HIGH WIND WARNING FOR LATE TONIGHT AND ESPECIALLY ON TUESDAY.

COORD WITH CHI...STL AND DVN.

MILLER

In the hours before

Special weather statement, Nov 10, 6:45 AM CST, 43 minutes before
ILZ027>031-036>038-101315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
645 AM CST TUE NOV 10 1998

...THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF CENTRAL ILLINOIS
HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH FOR FULTON...KNOX...MARSHALL...
MCLEAN...PEORIA...STARK...TAZEWELL AND WOODFORD COUNTIES THAT WAS
IN EFFECT UNTIL 9 AM HAS BEEN CANCELLED. THE THREAT FOR SEVERE
THUNDERSTORMS HAS ENDED.

HOWEVER...A HIGH WIND WARNING REMAINS IN EFFECT FOR TODAY.
STRONG WINDS...NOT ASSOCIATED WITH THUNDERSTORMS...WILL
DEVELOP BY MID MORNING. DAMAGING WIND GUSTS TO 60 MPH ARE ALSO
POSSIBLE.

FRIEDERS
Special weather statement, Nov 10, 6:45 AM CST, 43 minutes before
ILZ027>031-036>038-101315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
645 AM CST TUE NOV 10 1998

...THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF CENTRAL ILLINOIS
HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH FOR FULTON...KNOX...MARSHALL...
MCLEAN...PEORIA...STARK...TAZEWELL AND WOODFORD COUNTIES THAT WAS
IN EFFECT UNTIL 9 AM HAS BEEN CANCELLED. THE THREAT FOR SEVERE
THUNDERSTORMS HAS ENDED.

HOWEVER...A HIGH WIND WARNING REMAINS IN EFFECT FOR TODAY.
STRONG WINDS...NOT ASSOCIATED WITH THUNDERSTORMS...WILL
DEVELOP BY MID MORNING. DAMAGING WIND GUSTS TO 60 MPH ARE ALSO
POSSIBLE.

FRIEDERS
Special weather statement, Nov 10, 6:56 AM CST, 32 minutes before
ILZ041>044-048-051>054-061-101325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
656 AM CST TUE NOV 10 1998

...THE TORNADO WATCH FOR PORTIONS OF CENTRAL ILLINOIS WILL BE
ALLOWED TO EXPIRE AT 7 AM...

THE TORNADO WATCH FOR CHRISTIAN...DEWITT...LOGAN...MACON...
MASON...MENARD...MOULTRIE...PIATT...SANGAMON AND SHELBY COUNTIES WILL
BE ALLOWED TO EXPIRE AT 7AM. THE THREAT FOR SEVERE THUNDERSTORMS HAS
ENDED.

HOWEVER...A HIGH WIND WARNING REMAINS IN EFFECT FOR TODAY. DAMAGING
WINDS...NOT ASSOCIATED WITH THUNDERSTORMS...WILL DEVELOP
ACROSS THE AREA BY MID MORNING. GUSTS TO NEAR 60 MPH ARE POSSIBLE.

FRIEDERS
Special weather statement, Nov 10, 6:56 AM CST, 32 minutes before
ILZ041>044-048-051>054-061-101325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
656 AM CST TUE NOV 10 1998

...THE TORNADO WATCH FOR PORTIONS OF CENTRAL ILLINOIS WILL BE
ALLOWED TO EXPIRE AT 7 AM...

THE TORNADO WATCH FOR CHRISTIAN...DEWITT...LOGAN...MACON...
MASON...MENARD...MOULTRIE...PIATT...SANGAMON AND SHELBY COUNTIES WILL
BE ALLOWED TO EXPIRE AT 7AM. THE THREAT FOR SEVERE THUNDERSTORMS HAS
ENDED.

HOWEVER...A HIGH WIND WARNING REMAINS IN EFFECT FOR TODAY. DAMAGING
WINDS...NOT ASSOCIATED WITH THUNDERSTORMS...WILL DEVELOP
ACROSS THE AREA BY MID MORNING. GUSTS TO NEAR 60 MPH ARE POSSIBLE.

FRIEDERS
Local storm report, Nov 10, 7:10 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
710 AM CST TUE NOV 10 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 AM    PLEASANT PLAINS           IL   WIND DAMAGE
11/10/98   SANGAMON                       TREE DOWN ACROSS ROAD.
                                          (ESDA REPORT)

0438 AM    PETERSBURG                IL   WIND DAMAGE
11/10/98   MENARD                         POWER POLE DOWN. (ISP
                                          REPORT)

0440 AM    TALLULA                   IL   WIND DAMAGE
11/10/98   MENARD                         SHED BLOWN AWAY. ESDA
                                          REPORT (TIME APPROXIMATE)

0440 AM    SPRINGFIELD ARPT          IL   63 MPH TSTM GUST
11/10/98   SANGAMON                       REPORTED BY CONTROL TOWER
                                          PERSONNEL

0440 AM    HAVANA                    IL   60 MPH TSTM GUST
11/10/98   MASON                          (SHERIFF REPORT)

0445 AM    PETERSBURG                IL   WIND DAMAGE
11/10/98   MENARD                         HALF OF A HOUSE DESTROYED
                                          AND IS MISSING. ESDA
                                          REPORT (TIME ESTIMATED)

0455 AM    DIVERNON                  IL   60 MPH TSTM GUST
11/10/98   SANGAMON                       TREES AND POWER LINES DOWN
                                          JUST SOUTH OF HWY 125.
                                          TREE FELL ON HOUSE AND
                                          ANOTHER TREE FELL ON A
                                          CAR. (ESDA REPORT)

0505 AM    3 N EL PASO               IL   WIND DAMAGE
11/10/98   WOODFORD                       3 SEMIS BLOWN INTO DITCH
                                          ON I-39 BETWEEN MINONK AND
                                          EL PASO. TIME APPROXIMATE
                                          (ESDA REPORT)

0505 AM    EL PASO                   IL   WIND DAMAGE
11/10/98   WOODFORD                       POWER POLES BLOWN DOWN.
                                          ESDA REPORT (TIME
                                          APPROXIMATE)

0505 AM    KAPPA                     IL   WIND DAMAGE
11/10/98   WOODFORD                       POWER POLES BLOWN DOWN.
                                          ESDA REPORT (TIME
                                          APPROXIMATE)

0514 AM    LINCOLN LOGAN CO ARPT     IL   62 MPH TSTM GUST
11/10/98   LOGAN                          RECORDED AT NWS OFFICE

0523 AM    ATWOOD                    IL   WIND DAMAGE
11/10/98   PIATT                          POWER LINES DOWN. (SHERIFF
                                          REPORT)

0530 AM    BLOOMINGTON               IL   WIND DAMAGE
11/10/98   MCLEAN                         TREES DOWN. (ISP REPORT)

0540 AM    MC LEAN                   IL   WIND DAMAGE
11/10/98   MCLEAN                         SEMI BLOWN OVER. (ISP
                                          REPORT)

0540 AM    STANFORD                  IL   WIND DAMAGE
11/10/98   MCLEAN                         TREES AND POWER LINES
                                          DOWN. (ISP REPORT)

0545 AM    4 E MACON                 IL   WIND DAMAGE
11/10/98   MACON                          LARGE, HEALTHY TREE BLOWN
                                          ONTO A HOUSE. (ESDA
                                          REPORT)

0545 AM    MACON                     IL   WIND DAMAGE
11/10/98   MACON                          *** 1 INJ ***
                                          MOBILE HOME TIPPED OVER.
                                          (ESDA REPORT)

0550 AM    DECATUR ARPT              IL   58 MPH TSTM GUST
11/10/98   MACON                          REPORTED BY FAA CONTROL
                                          TOWER. TIME APPROXIMATE.

0552 AM    EL PASO                   IL   WIND DAMAGE
11/10/98   WOODFORD                       *** 1 INJ ***
                                          SEMI BLOWN OVER AT I-39
                                          AND HWY 24. (ISP REPORT)

0553 AM    CISCO                     IL   WIND DAMAGE
11/10/98   PIATT                          4 TREES DOWN. REPORTED BY
                                          SHERIFF DEPT. TIME
                                          APPROXIMATE.

0620 AM    CHAMPAIGN                 IL   WIND DAMAGE
11/10/98   CHAMPAIGN                      TREES AND POWER LINES DOWN
                                          THROUGHOUT THE COUNTY.
                                          (EOC REPORT)

0627 AM    HUGO                      2IL   WIND DAMAGE
11/10/98   DOUGLAS                        TREES DOWN. (SHERIFF
                                          REPORT)

GEELHART
Local storm report, Nov 10, 7:10 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
710 AM CST TUE NOV 10 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 AM    PLEASANT PLAINS           IL   WIND DAMAGE
11/10/98   SANGAMON                       TREE DOWN ACROSS ROAD.
                                          (ESDA REPORT)

0438 AM    PETERSBURG                IL   WIND DAMAGE
11/10/98   MENARD                         POWER POLE DOWN. (ISP
                                          REPORT)

0440 AM    TALLULA                   IL   WIND DAMAGE
11/10/98   MENARD                         SHED BLOWN AWAY. ESDA
                                          REPORT (TIME APPROXIMATE)

0440 AM    SPRINGFIELD ARPT          IL   63 MPH TSTM GUST
11/10/98   SANGAMON                       REPORTED BY CONTROL TOWER
                                          PERSONNEL

0440 AM    HAVANA                    IL   60 MPH TSTM GUST
11/10/98   MASON                          (SHERIFF REPORT)

0445 AM    PETERSBURG                IL   WIND DAMAGE
11/10/98   MENARD                         HALF OF A HOUSE DESTROYED
                                          AND IS MISSING. ESDA
                                          REPORT (TIME ESTIMATED)

0455 AM    DIVERNON                  IL   60 MPH TSTM GUST
11/10/98   SANGAMON                       TREES AND POWER LINES DOWN
                                          JUST SOUTH OF HWY 125.
                                          TREE FELL ON HOUSE AND
                                          ANOTHER TREE FELL ON A
                                          CAR. (ESDA REPORT)

0505 AM    3 N EL PASO               IL   WIND DAMAGE
11/10/98   WOODFORD                       3 SEMIS BLOWN INTO DITCH
                                          ON I-39 BETWEEN MINONK AND
                                          EL PASO. TIME APPROXIMATE
                                          (ESDA REPORT)

0505 AM    EL PASO                   IL   WIND DAMAGE
11/10/98   WOODFORD                       POWER POLES BLOWN DOWN.
                                          ESDA REPORT (TIME
                                          APPROXIMATE)

0505 AM    KAPPA                     IL   WIND DAMAGE
11/10/98   WOODFORD                       POWER POLES BLOWN DOWN.
                                          ESDA REPORT (TIME
                                          APPROXIMATE)

0514 AM    LINCOLN LOGAN CO ARPT     IL   62 MPH TSTM GUST
11/10/98   LOGAN                          RECORDED AT NWS OFFICE

0523 AM    ATWOOD                    IL   WIND DAMAGE
11/10/98   PIATT                          POWER LINES DOWN. (SHERIFF
                                          REPORT)

0530 AM    BLOOMINGTON               IL   WIND DAMAGE
11/10/98   MCLEAN                         TREES DOWN. (ISP REPORT)

0540 AM    MC LEAN                   IL   WIND DAMAGE
11/10/98   MCLEAN                         SEMI BLOWN OVER. (ISP
                                          REPORT)

0540 AM    STANFORD                  IL   WIND DAMAGE
11/10/98   MCLEAN                         TREES AND POWER LINES
                                          DOWN. (ISP REPORT)

0545 AM    4 E MACON                 IL   WIND DAMAGE
11/10/98   MACON                          LARGE, HEALTHY TREE BLOWN
                                          ONTO A HOUSE. (ESDA
                                          REPORT)

0545 AM    MACON                     IL   WIND DAMAGE
11/10/98   MACON                          *** 1 INJ ***
                                          MOBILE HOME TIPPED OVER.
                                          (ESDA REPORT)

0550 AM    DECATUR ARPT              IL   58 MPH TSTM GUST
11/10/98   MACON                          REPORTED BY FAA CONTROL
                                          TOWER. TIME APPROXIMATE.

0552 AM    EL PASO                   IL   WIND DAMAGE
11/10/98   WOODFORD                       *** 1 INJ ***
                                          SEMI BLOWN OVER AT I-39
                                          AND HWY 24. (ISP REPORT)

0553 AM    CISCO                     IL   WIND DAMAGE
11/10/98   PIATT                          4 TREES DOWN. REPORTED BY
                                          SHERIFF DEPT. TIME
                                          APPROXIMATE.

0620 AM    CHAMPAIGN                 IL   WIND DAMAGE
11/10/98   CHAMPAIGN                      TREES AND POWER LINES DOWN
                                          THROUGHOUT THE COUNTY.
                                          (EOC REPORT)

0627 AM    HUGO                      2IL   WIND DAMAGE
11/10/98   DOUGLAS                        TREES DOWN. (SHERIFF
                                          REPORT)

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 1:52 AM CSTTornado WarningILXMorgan, Scott38 min
Nov 10, 2:29 AM CSTSevere Thunderstorm WarningILXCass, Mason, Menard31 min
Nov 10, 3:24 AM CSTSevere Thunderstorm WarningILXCass, Morgan, Schuyler36 min
Nov 10, 3:24 AM CSTSevere Thunderstorm WarningILXScott36 min
Nov 10, 4:00 AM CSTSevere Thunderstorm WarningILXMorgan, Scott45 min
Nov 10, 4:00 AM CSTSevere Thunderstorm WarningILXCass, Fulton, Mason, Schuyler45 min
Nov 10, 4:34 AM CSTSevere Thunderstorm WarningILXMenard, Sangamon41 min
Nov 10, 4:34 AM CSTSevere Thunderstorm WarningILXMason, Tazewell41 min
Nov 10, 4:53 AM CSTSevere Thunderstorm WarningILXLogan52 min
Nov 10, 4:53 AM CSTSevere Thunderstorm WarningILXChristian52 min
Nov 10, 5:16 AM CSTSevere Thunderstorm WarningILXMacon, Shelby44 min
Nov 10, 5:16 AM CSTSevere Thunderstorm WarningILXDeWitt, McLean44 min
Nov 10, 5:48 AM CSTSevere Thunderstorm WarningILXMoultrie, Piatt42 min
Nov 10, 6:04 AM CSTSevere Thunderstorm WarningILXColes, Douglas41 min
Nov 10, 6:04 AM CSTSevere Thunderstorm WarningILXChampaign41 min
Nov 10, 6:48 AM CSTSevere Thunderstorm WarningILXEdgar, Vermilion42 min
Nov 10, 7:08 AM CSTSevere Thunderstorm WarningILXCumberland, Jasper52 min
Nov 10, 7:28 AM CSTSevere Thunderstorm WarningILXCrawford62 min
Nov 10, 7:38 AM CSTSevere Thunderstorm WarningILXLawrence, Richland52 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.